Virginia, 2009

Flood in Virginia, December 26, 2009

December 26, 2009 · NWS LWX · 1 event in 1 county or zone

A storm system over the midwestern United States brought warm southerly winds to the area, helping to melt a deep snowpack over the Mid-Atlantic. An area of low pressure moved northward up the east coast of the United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A storm system over the midwestern United States brought warm southerly winds to the area, helping to melt a deep snowpack over the Mid-Atlantic. An area of low pressure moved northward up the east coast of the United States. This system brough between 1 and 2 inches of rain to northern Virginia on December 25 into December 26th. Combined with snowmelt, the rain caused flooding in Loudon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 26, 3:23 AM EST, 5 hours 1 minute earlier.

Area forecast discussion, Dec 26, 3:23 AM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
323 AM EST SAT DEC 26 2009

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY MOVE NORTHEAST PAST THE MID ATLANTIC
TODAY AND THIS EVENING. THE LARGE STORM OVER THE CENTER OF THE
NATION WILL PULL NORTH OVER THE NORTHEAST STATES SUNDAY AND
MONDAY. COLD HIGH PRESSURE WILL MOVE OVER OUR REGION FOR THE FIRST
PART OF THE WORK WEEK. LOW PRESSURE DEVELOPS OVER THE CAROLINAS
THURSDAY.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
NOT MUCH CHANGE BETWEEN 230 AM AND 8 AM EXPECTED. CLOUDY SKIES
OVER THE ENTIRE AREA WITH LIGHT RAIN AND DRIZZLE OVER ALL BUT SOME
AREAS IN OUR SW FRINGE. TEMPS AND DWPTS WILL RISE MOST PROMINENTLY
IN S MD AS THE SURFACE LOW BUCKLES SOME WARMER AIR IN OVER OUR
FORECAST AREA.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 AM SUNDAY/...
CONDITIONS WILL BE SLOW TO IMPROVE TODAY...BUT CLEARING WILL BEGIN
TO MOVE SLOWLY ACROSS OUR AREA FROM SW AND W TO EAST. NOT
EXPECTING THE METRO DC AND BALTIMORE AREAS TO CLEAR UNTIL THIS
EVENING. E WINDS WILL GRADUALLY EASE AND BECOME W TODAY AND THIS
EVENING. SHOULD BE A GOOD TEMP GRADIENT ACROSS OUR AREA WITH S MD
AND THE W SHORE OF THE BAY REACHING THE MID 50S...WHILE THE SHEN
VALLEY REMAINING IN THE MID TO UPPER 30S. COOLER TEMPS AND MOSTLY
CLEAR OR CLEARING SKIES FOR ALL WITH TEMPS FALLING BACK INTO THE
MID 20S TO MID 30S.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY...CLOSED/VERTICALLY STACKED UPPER LOW CONTINUES TO MOVE EAST
OVER THE GREAT LAKES. CCW FLOW BRINGS COLD AIR TOWARDS THE MID
ATLANTIC...THOUGH DRY WLY/DOWNSLOPING FLOW TO KEEP AREAS EAST OF THE
APPALACHIANS ABOVE NORMAL...MAX TEMPS UPPER 40S...AROUND 50F SRN MD.

SUNDAY NIGHT AND MONDAY...UPPER VORTEX CROSSES PA WITH NWLY FLOW
BRINGING UPSLOPE SNOW TO WESTERN SLOPES OF THE ALLEGHENY FRONT WHICH
COULD SEE A FEW QUICK INCHES OF FRESH SNOW /AN ADVISORY MAY BE
NECESSARY/. ANTICIPATE AN EMBEDDED S/W TO HAVE ENOUGH STRENGTH OF
BRING SOME SNOW SHOWERS EAST ACROSS THE NORTHERN HALF OF THE
CWA...CHANCE POPS ACROSS WESTERN/NORTH-CENTRAL MARYLAND... THE
EASTERN WEST VIRGINIA PANHANDLE...AND NORTHERN VIRGINIA /SCHC FOR
DC/. NORTH CENTRAL VIRGINIA/SOUTHERN MARYLAND IN LEE OF HIGHER WV
RIDGES...EXPECT EXTRA DOWNSLOPING TO DISSIPATE ANY SHOWERS.

TUESDAY AND WEDNESDAY...CANADIAN AIR CROSSES THE AREA WITH BUILDING
SURFACE HIGH PRESSURE. DECREASING TREND IN MIN TEMPS STARTING MONDAY
MORNING BECOMES BELOW NORMAL BY WEDNESDAY MORNING WHEN COLD DOME IS
CENTERED OVER THE AREA... 15 TO 20F MINS SHOULD BE COMMON ACROSS
INLAND AREAS.

EXTENDED...THE ACTIVE PATTERN IN THE SOUTHERN STREAM CONTINUES NEXT
WEEK WITH ANOTHER WAVE CROSSING THE SOUTHERN PLAINS MID WEEK WITH
CYCLOGENESIS OVER THE CAROLINAS IN THE THURSDAY/FRIDAY TIMEFRAME.
STAY TUNED FOR DETAILS ON ANOTHER SHOT OF WINTRY PRECIPITATION.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
LOW CIGS AND VSBYS WILL BE SLOW TO EASE TODAY. CHO AND THEN MRB
SHOULD BE THE FIRST TO BREAK THIS AFTERNOON...THE REST WILL PROB
NOT BREAK UNTIL EVENING. AFTER THAT...THERE MAY BE SOME FOG AT
CHO TONIGHT...BUT NOT EXPECTING IT AT THE OTHER TAF SITES.

AN UPPER LOW MOVES NORTH OF THE AREA SUNDAY NIGHT...BRINGING PERHAPS
SOME PASSING SNOW SHOWERS TO THE BALT-WASH METRO TERMINALS LATE IN
THE NIGHT/EARLY MONDAY MORNING.

VFR CONDITIONS PREVAIL IN WLY FLOW MONDAY THROUGH MIDWEEK UNDER
BUILDING HIGH PRESSURE. WLY WINDS COULD BE GUSTY /25 TO PERHAPS 30
KT/ WITH INCREASING PRESSURE GRADIENT. THE NEXT STORM SYSTEM
APPROACHES THE MID ATLANTIC LATE NEXT WEEK.

&&

.MARINE...
STRONG EAST WINDS ARE BEGINNING TO EASE EARLY THIS MORNING...BUT
SMALL CRAFT CONDITIONS WILL LAST UNTIL 11Z ON THE MIDDLE AND UPPER
POTOMAC...AND UNTIL 17Z ELSEWHERE.

UPPER LOW CROSSES PENNSYLVANIA SUNDAY NIGHT WITH INCREASING GRADIENT
BRINGING SCA CRITERIA WINDS BY MONDAY MORNING. MARINE HEADLINES FOR
WINDS THE CONTINUE INTO WEDNESDAY AS HIGH PRESSURE CROSSES THE AREA.
DO NOT SEE GALES ATTM...ONLY STRONG SCA. THE NEXT STORM SYSTEM
APPROACHES THE MID ATLANTIC LATE NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
HIGHER THAN NORMAL TIDES...THANKS TO PERSISTENT EASTERLY FLOW
PRODUCED SOME MINOR TIDAL FLOODING IN THE DC AREA AND CAME CLOSE
ALONG THE BAY. ALTHOUGH THE EASTERLY FLOW WILL BEGIN TO RELAX
DURING THE DAY TODAY...THE HIGH TIDE DURING THE DAYLIGHT HOURS IS
THE HIGHER OF THE TWO HIGH TIDES. FOR ALL OF THOSE REASONS...A
TIDAL/COASTAL FLOOD ADVISORY WAS ISSUED THRU 3PM TODAY FOR MINOR
TIDAL FLOODING NEAR TIMES OF HIGH TIDES.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     MDZ007-011-013-014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     VAZ052>055-057.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EST TODAY FOR ANZ530>534-
     537>543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST EARLY THIS MORNING FOR
     ANZ535-536.

&&

SYNOPSIS...CAS/BAJ
NEAR TERM...CAS
SHORT TERM...CAS
LONG TERM...BAJ
AVIATION...BAJ/CAS
MARINE...BAJ/CAS
TIDES/COASTAL FLOODING...CAS
Hazardous weather outlook, Dec 26, 3:45 AM EST, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 AM EST SAT DEC 26 2009

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271045-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
345 AM EST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A COASTAL FLOOD ADVISORY IS IN EFFECT UNTIL 3 THIS AFTERNOON FOR
MINOR TIDAL FLOODING DURING TIMES OF HIGH TIDE.

A SMALL CRAFT ADVISORY IS IN EFFECT THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY THIS MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SMALL CRAFT ADVISORY CONDITIONS MAY RETURN ACROSS THE WATERS
MONDAY THROUGH TUESDAY.

THE NEXT STORM POTENTIAL IS WEDNESDAY NIGHT THRU THURSDAY NIGHT.
LOW PRESSURE FORECAST OVER THE CAROLINAS HAS THE CHANCE OF
BRINGING SNOW TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-271045-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
345 AM EST SAT DEC 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ACCUMULATING SNOW SHOWERS ARE EXPECTED SUNDAY NIGHT THROUGH MONDAY ACROSS
FAVORED WESTERN SLOPES OF THE HIGHLANDS.

THE NEXT STORM POTENTIAL IS WEDNESDAY NIGHT THRU THURSDAY NIGHT.
LOW PRESSURE FORECAST OVER THE CAROLINAS HAS THE CHANCE OF
BRINGING SNOW TO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 26, 8:23 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
823 AM EST SAT DEC 26 2009

DCZ001-MDZ004>007-009>011-013-014-016>018-VAZ042-053-054-261730-
DISTRICT OF COLUMBIA-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-LOUDOUN-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-
INCLUDING THE CITIES OF...WASHINGTON...FREDERICK...WESTMINSTER...
GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...WALDORF...
ST MARYS CITY...LEESBURG...FAIRFAX...ALEXANDRIA...FALLS CHURCH
823 AM EST SAT DEC 26 2009

...A WET SATURDAY MORNING ACROSS THE AREA...

OCCASIONAL RAIN AND DRIZZLE WILL CONTINUE TO AFFECT THE BALTIMORE
WASHINGTON DC METROPOLITAN AREA AS WELL AS LOWER SOUTHERN MARYLAND
THROUGH EARLY THIS AFTERNOON. RAINFALL AMOUNTS WERE ALREADY
AROUND 1 TO 1.5 INCHES...AND AN ADDITIONAL QUARTER INCH IS
EXPECTED THROUGH EARLY THIS AFTERNOON.

THE RAIN WILL COMBINE WITH MELTING SNOW TO CAUSE WIDESPREAD
PONDING AND LOCALIZED FLOODING OF WATER ON ROADWAYS...ESPECIALLY
IN URBAN AREAS AS WELL AS LOCATIONS WITH POOR DRAINAGE. IN
ADDITION...AREA CREEKS AND STREAMS WILL BE RUNNING HIGH AND
FAST...AND A FEW OF THEM MAY BE OUT OF THEIR BANKS.

A FLOOD WARNING IS IN EFFECT FOR A LARGE PORTION OF
MARYLAND...FROM JUST OUTSIDE THE CAPITAL BELTWAY NORTH TO MOST OF
METRO BALTIMORE. ADDITIONAL WARNINGS MAY BE REQUIRED.

PLEASE USE EXTRA CAUTION WHEN DRIVING TODAY. IF YOU ENCOUNTER
WATER FLOWING OVER A ROADWAY...TURN AROUND AND FIND ANOTHER ROUTE.
THE WATER DEPTH MAY BE TOO GREAT FOR YOU TO CROSS SAFELY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION.

HTS/BJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Loudoun

When
December 26, 8:24 AM EST to 1:00 PM EST
Where
Loudoun County, 2.49 mi E of Ashburn to 2.5 mi E of Ashburn
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.049, -77.434

Cedar Creek at Broad Run is 2 feet out of its banks. Observer near event report 1.00 inches of rain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204148.